Nerve damage?

Hi I'm now 3 years post op and still have pain in my left leg and right arm I'm taking pain relief and my GP has said it's nerve damage caused through the surgery ( Ivor Lewis ) does anyone else have this pain? Along with that I get Dumping syndrome which I am now learning to deal with. I'm also seeing an eye specialist and being testing for Glaucoma but he's not sure if this may have been caused by the chemo

Sorry for going on


6 Replies

  • Hi Marg,

    Nerve damage is common due to the surgery and affects people in different ways, I still get an intense ache after gardening, painting, etc... where I used my arms more than normal, to me it is something I have got used to, I am 9 years out.

    Others use exercise to ease the pain, we have run an acupuncture session which worked for many, and others said what pain?.

    Dumping is linked to what and how I eat, mainly too much, too sweet or a hot drink too soon after eating, again everyone is different so very hard to advise what is best for everyone, keep a diary of what you have eaten or drunk before the dumping and see if there is common theme.

    Chemo can cause long term issues but I've not heard of a link to Glaucoma, but research is starting to look at the effects of cancer treatment in long term survivorship, wait and see.

    You are not going on, this forum is here just for this kind of thing so do ask, do go on, as I am and others are gaining help and advise from the many discussions.

    Kind regards,

    Dave C

  • Hi Dave thank you I feel reassured now I do still tend to worry about it coming back but this is getting less frequent now I think I need the reassurance at times that the aches and pains are ok and nothing to worry about I've recently heard that a friend who had Hodgkin's lymphoma was clear for 5yrs but it has now returned so this news got me worrying all over again as I'm only 3 years out thank you again and wishing you well


  • Hi Marg

    My suggestion would be that if you can find a trained Pilates instructor it could be extremely beneficial, and really worth a try. I can speak from personal experience, but not someone suffering from your specific condition.

    You would need to find someone who is also a trained physiotherapist, but if you were prepared to stick at it you might benefit enormously. I wish you luck.


  • After esophagectomy, I have had nerve damage proven in the left thigh (unknown cause), left sinus (from NG tubes after myotomy and transhiatal esophagectomy), and unexplained pain in the left hip bone, severe at times, moderate throughout. No one has given me any answers, and at this stage I am merely left treating the symptoms. I have stopped trying to find the cause.

    I take gabapentin 600mg three times daily (regular tablets that I chew up) and opiates. These do a good job, and I also use a topical prescribed pain cream for the trigger points that are constantly in the left thigh and lower back muscles.

    I also have significant dumping. Managed through diet, but really leaves me unable to take in enough calories to support more than a minimal level of activity since I cannot tolerate any calorically dense foods (milkshakes, enteral feeding products, ice cream, etc).

    Many more questions than answers, but I find out a little bit more each day. Don't mean to go on about myself, but this type of thing is happening to some folks post-esophagectomy. If there is anything else I can add, please let me know. Keep fighting. \wc

  • Thank you and please don't apologise you aren't going on about yourself I like to read about other people's experiences

    Take care best wishes

You may also like...